|Deputies protecting K-9 units with life saving
LOUDON, Tenn. (WVLT) -- The deadly drug Fentanyl is on the rise in East Tennessee and across the country, prompting the Loudon County Sheriff's Office to keep Naloxone for their K-9 units.
The drug comes in many forms and is several hundred times stronger than morphine. An overdose can happen by touching it or breathing it in.
Assistant Chief Deputy Paul Curtis said the department is seeing the drug almost weekly.
"It's very disturbing," said Curtis. "It's the most dangerous thing we've faced. We're worried about the exposures our officers may get as well as our K-9s."
Curtis said Nalxone is expensive, but the K-9 units have two doses on them at all times. Naloxone reverses the affects of an overdose and can save a human or dog's life. Curtis said the department gives the Naloxone in mist form through the nose if a dog shows signs of exposure to Fentanyl.
"We certainly want to protect our dogs as well as her handler," said Curtis.
Curtis said a dog runs the risk of sniffing Fentanyl in a powdered form or breathing it if it's airborne.